Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 16, NWS Bismarck, ND

July 29, 200619 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 29, 2006, 3:31 AM MDT for 19 counties in North Dakota. It took effect at Jul 29, 2006, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2006, 3:31 AM MDT (09:31 UTC)
In effect from
Jul 29, 2006, 2:00 PM MDT
Expired
Jul 29, 2006, 8:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-522 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 290931
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
431 AM CDT SAT JUL 29 2006

...RED FLAG WARNING IN EFFECT FOR SOUTHWEST AND SOUTH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING...

.VERY WARM WEATHER TODAY WILL ONCE AGAIN BRING LOW HUMIDITIES OF
IN THE UPPER TEENS TO MID 20S THIS AFTERNOON AND EVENING AS
TEMPERATURES WARM INTO THE 90S TO AROUND 100. EXTREMELY DRY
PASTURE CONDITIONS WILL COMBINE WITH EAST WINDS OF 15 TO 25 MPH...
WARM TEMPERATURES...AND LOW RELATIVE HUMIDITIES TO CREATE RED FLAG
CONDITIONS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA.

NDZ018>021-031>036-040>047-050-291745-
/O.UPG.KBIS.FW.A.0009.060729T2000Z-060730T0200Z/
/O.NEW.KBIS.FW.W.0016.060729T2000Z-060730T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
431 AM CDT SAT JUL 29 2006 /331 AM MDT SAT JUL 29 2006/

...RED FLAG WARNING IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE 
HUMIDITIES AND GUSTY EAST WINDS OF 15 TO 25 MPH...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

VERY WARM TO HOT WEATHER WILL AGAIN DROP RELATIVE HUMIDITIES INTO
THE UPPER TEENS TO MID 20S THIS AFTERNOON AND EVENING. EXTREMELY
DRY PASTURE CONDITIONS AND EAST WINDS OF 15 TO 25 MPH WILL BRING A
HEIGHTENED THREAT FOR WILDFIRE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS83 KBIS 291615
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1115 AM CDT SAT JUL 29 2006

...RED FLAG WARNING IN EFFECT FOR SOUTHWEST AND SOUTH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING...

.VERY WARM TEMPERATURES WILL BRING LOW HUMIDITIES IN THE UPPER
TEENS TO MID 20S THIS AFTERNOON AND EVENING. TEMPERATURES WILL WARM
INTO THE 90S TO AROUND 100. EXTREMELY DRY PASTURE CONDITIONS WILL
COMBINE WITH EAST WINDS OF 15 TO 25 MPH...WARM TEMPERATURES...AND
LOW RELATIVE HUMIDITIES TO CREATE RED FLAG CONDITIONS ACROSS
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA.

NDZ018>021-031>036-040>047-050-292200-
/O.CON.KBIS.FW.W.0016.060729T2000Z-060730T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
1115 AM CDT SAT JUL 29 2006 /1015 AM MDT SAT JUL 29 2006/

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM CDT /2 PM MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM CDT /2 PM MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

HOT TEMPERATURES WILL DROP RELATIVE HUMIDITIES INTO THE UPPER
TEENS TO MID 20S THIS AFTERNOON AND EVENING. EXTREMELY DRY PASTURE
CONDITIONS AND EAST WINDS OF 15 TO 25 MPH WILL BRING A HEIGHTENED
THREAT FOR WILDFIRE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF
000 
WWUS83 KBIS 292003
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
303 PM CDT SAT JUL 29 2006

...RED FLAG WARNING IN EFFECT FOR FAR SOUTHWEST AND FAR SOUTH
CENTRAL NORTH DAKOTA THROUGH THIS EVENING...

.VERY WARM TEMPERATURES WILL BRING LOW HUMIDITIES IN THE UPPER
TEENS TO MID 20S THROUGH THIS EVENING. EXTREMELY DRY PASTURE
CONDITIONS WILL COMBINE WITH EAST WINDS OF 15 TO 25 MPH...WARM
TEMPERATURES...AND LOW RELATIVE HUMIDITIES TO CREATE RED FLAG
CONDITIONS ACROSS FAR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA.
ISOLATED THUNDERSTORMS WITH DRY LIGHTNING ARE ALSO POSSIBLE.

NDZ018>021-031>036-047-292115-
/O.CAN.KBIS.FW.W.0016.000000T0000Z-060730T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-LOGAN-
303 PM CDT SAT JUL 29 2006 /203 PM MDT SAT JUL 29 2006/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

$$

NDZ040>046-050-300200-
/O.CON.KBIS.FW.W.0016.000000T0000Z-060730T0200Z/
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-MCINTOSH-
303 PM CDT SAT JUL 29 2006 /203 PM MDT SAT JUL 29 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

VERY WARM TEMPERATURES WILL DROP RELATIVE HUMIDITIES INTO THE
UPPER TEENS TO MID 20S THROUGH THIS EVENING. EXTREMELY DRY
PASTURE CONDITIONS AND EAST WINDS OF 15 TO 25 MPH WILL BRING A
HEIGHTENED THREAT FOR WILDFIRE. ISOLATED THUNDERSTORMS WITH DRY
LIGHTNING ARE ALSO POSSIBLE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 29, 2:05 AM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 29, 2:05 AM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 AM CDT SAT JUL 29 2006

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
SCATTERED SHOWERS AND TSTMS CONTINUE TO DEVELOP ACROSS SOUTH CENTRAL
ND THIS MORNING BUT SHOULD TREND EAST THROUGH THE MORNING HOURS
ALTHOUGH I MAY HAVE TO KEEP A CHANCE OF TSTMS IN THE SOUTHEAST
COUNTIES THIS MORNING. THE MAIN PROBLEM TODAY WILL BE TEMPERATURES
AS BOTH THE NAM AND GFS KEEP THE SURFACE LOW OUT OF THE STATE
THROUGH THE DAY...ALTHOUGH THE WARM FRONT WILL BE CLOSE TO THE SOUTH
DAKOTA BORDER.  APPEARS THE WARMEST TEMPS WILL BE ALONG THE BORDER
AREAS OF THE SOUTH CLOSEST TO THE LOW AND FRONT. WILL ALSO KEEP
TEMPS WARMEST ALONG AND SOUTH OF THE INTERSTATE DUE TO THE DRY
GRASSLANDS AND LACK OF MOISTURE. TEMPS SUNDAY CONTINUE TO LOOK VERY
WARM AS THE SURFACE LOW IS FINALLY FORECAST TO PASS THROUGH THE
FORECAST AREA. THE WARM TEMPS SHOULD CONTINUE IN THE SOUTHEAST PARTS
OF THE FORECAST REGION MONDAY DUE TO THE SLOW PASSAGE OF THE LOW.
TSTMS WILL AGAIN BE A POSSIBILITY THIS EVENING AND FOR NOW WILL KEEP
THEM IN THE WEST NEAR CLOSEST TO THE LOW.  WILL BRING A CHANCE OF
TSTMS INTO THE AREA AGAIN SUNDAY AFTERNOON DUE TO CONVERGENCE ALONG
THE LOW AND INSTABILITY ALOFT EVEN WITH HIGH 700 MB TEMPS. WILL
REPEAT ON MONDAY FOR THE SAME REASONS.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
LITTLE CHANGE TO EARLIER THINKING DURING THIS TIMEFRAME. APPEARS
MODELS SHOW A MORE WESTERLY FLOW ALOFT AND PUSHES THE HEAT AWAY
FROM THE AREA UNTIL FRIDAY OR SATURDAY. PREVIOUS FORECAST FOR A
CHANCE OF THUNDERSTORMS ABOUT WEDNESDAY OR THURSDAY LOOKS GOOD
AS A DISTURBANCE MAY MOVE INTO THE REGION. OVERALL TEMPERATURES
A BIT COOLER.

&&

.FIRE WEATHER...
WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING THIS
AFTERNOON AND EVENING FOR THE SOUTHWEST AND SOUTH CENTRAL.  WINDS
AND TEMPS CONTINUE TO BE A CONCERN...ESPECIALLY ALONG THE SOUTH
DAKOTA BORDER WHERE TEMPS AROUND 100 ARE LIKELY.  AFTERNOON RELATIVE
HUMIDITIES WILL DROP TO THE TEENS AND 20S ACROSS THE SOUTHWEST
AND SOUTH CENTRAL. THE WINDS MAY NOT QUITE REACH CRITERIA...BUT WITH
THE VERY DRY CONDITIONS RED FLAG CONDITIONS LIKELY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR
NDZ018-NDZ019-NDZ020-NDZ021-NDZ031-NDZ032-NDZ033-NDZ034-NDZ035-NDZ036
-NDZ040-NDZ041-NDZ042-NDZ043-NDZ044-NDZ045-NDZ046-NDZ047-NDZ050.

&&

TSW/VJ
Hazardous weather outlook, Jul 28, 4:32 PM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT FRI JUL 28 2006

NDZ001>005-009>013-017-022-023-025-037-048-051-291015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-SHERIDAN-WELLS-FOSTER-STUTSMAN-LA MOURE-
DICKEY-
532 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>021-031>036-040>047-050-291015-
DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
532 PM CDT FRI JUL 28 2006 /432 PM MDT FRI JUL 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FIRE WEATHER WATCH IN EFFECT FOR SATURDAY AFTERNOON AND EVENING.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR WITH HOT
TEMPERATURES...LOW HUMIDITIES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:15 PM MDTSevere Thunderstorm WarningBISBurleigh, Oliver30 min
Jul 28, 8:24 PM MDTSevere Thunderstorm WarningBISEmmons, Sioux36 min
Jul 28, 8:45 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder30 min
Jul 28, 11:25 PM MDTSevere Thunderstorm WarningBISStutsman17 min

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.